C-Diff

  1. 0
    Are you seeing a lot of C-Diff? There has been so much lately, it seems. Not knowing a whole lot about it and researching it online, some articles say "no cure" others read antibiotics are making people more susceptable to getting it and more articles call it "recurring."
    When you are caring for these patients are you gowning up or just gloving? I read in one article that the spores are still alive even in the room and on equipment, AFTER dismissal, for months, if not properly killed with bleach!
    Scares me! What if one of our family members get it or what if we get it from caring for the infected patient?
    Once a carrier, always a carrier or do they ever really cure someone?
    The general public need to know about these super-bugs now and how they are contracted, the terrible symptoms of chronic, watery stools of C-Diff and what if anything alleviates the problem.
    Discussion welcome!
  2. 15 Comments so far...

  3. 0
    A patient we had that left our facility eventually died of it. We knew when she was discharged that would be the end result. During the family meeting there was talk of not a cure but a way to put it into remission so to speak by doing a fecal transplant. Yes it is what it sounds like. I guess it helps stabilize the normal flora.
  4. 0
    i always glove up, will gown up if i have to help change an incientent pt. you have no way of knowing when and what the pt touches in the room and don't forget about family members that go in and out.

    what blows my mind is when visitors bring infants and small children to visit grandma and let them climb all over her and the floor. yuck yuck yuck.

    our infection control nurse & doc says that once you have taken the antibiotics and the diarrhea has passed, you aren't offically cured, but always a carrier, so i am told.

    just remember soap and water when coming in contact with any one with c-diff, alcohol gels are no good. so wash , wash, wash and wear those gloves!!
  5. 0
    Quote from Butternut
    Are you seeing a lot of C-Diff? There has been so much lately, it seems. Not knowing a whole lot about it and researching it online, some articles say "no cure" others read antibiotics are making people more susceptable to getting it and more articles call it "recurring."
    When you are caring for these patients are you gowning up or just gloving? I read in one article that the spores are still alive even in the room and on equipment, AFTER dismissal, for months, if not properly killed with bleach!
    Scares me! What if one of our family members get it or what if we get it from caring for the infected patient?
    Once a carrier, always a carrier or do they ever really cure someone?
    The general public need to know about these super-bugs now and how they are contracted, the terrible symptoms of chronic, watery stools of C-Diff and what if anything alleviates the problem.
    Discussion welcome!
    C. diff (Clostridium dificile) does produce spores however they should be killed by normal room termination. C. diff is a more or less normal part of the stool (although some disagree). Depending on your source 10-20% of the population is colonized. Nursing home patients have a much higher rate of colonization. Transmission by oral fecal route.

    Normally C. diff exists in the colon along with the normal colonic flora. However, C. diff is resistant to most antibiotics. When a broad spectrum antibiotic is administered then the normal flora is wiped out and the C. diff moves into the space occupied by the other bacterial (the normal state is called competitive inhibition). This is mostly associated with cephlasporis and Augmentin. C. diff produces a toxin which if there is enough bacteria causes colitis (inflammation of the colon). This causes high output watery diarrhea referred to as C. dif associated diarrhea (CDAD). The other name for this is pseudomembranous colitis. This can make someone extremely ill. It also usually produces headache and nausea. This can rarely cause death, but usually in debilitated patients.

    This has been around for many many years. There are two developments that make this situation worse. The first is the development of bacterial resistance. Flagyl has been the mainstream treatment for years. However in the last five years there has been increasing resistance to Flagyl. The other approved treatment is oral vanco. This is extremely expensive, but very effective. In the last three years there has been isolated but increasing reporting of Vanco resistant C. diff. There are other off label treatments but the resistance is scary.

    The second development is the BI/NAP-1 strain. This is a strain that produces both the A and B toxin at 20 times the normal levels. It also is resistant to Levaquin which is a recent development in the bacteria. This strain is characterized by a high white count and rapid progressive multi-system failure which can lead to death. If the WBC is over 50 and there is kidney failure the mortality is nearly 100%.

    Isolation should be gown and gloves to avoid transferring spores to other patients. As usual no nurse with an infectious patient should be taking care of an immunosupressed patient. Good handwashing is a must.

    Here is a good reference from CDC:
    http://www.cdc.gov/ncidod/dhqp/id_Cdiff.html

    Here is the article on BI/NAP-1:
    http://www.cdc.gov/ncidod/dhqp/id_Cd...newstrain.html

    See if your state has epidemic C.diff:
    http://www.cdc.gov/ncidod/dhqp/id_Cdiff_data.html

    Here is another decent article:
    http://www.emedicine.com/med/topic3412.htm

    David Carpenter, PA-C
  6. 0
    I've been collecting stool samples for c diff pretty regularly... no one's come back with it yet though.

    Of course, it's because most of my patients we're testing are on full liquid diet. Not suprising at all that they don't have formed stool.
  7. 0
    We have cases of cdiff from time to time. seems like it goes in spells. I always glove and gown when I go into a cdiff room. We always have designated equipement in the room on contact precautions (own thermometer etc). In addition, you must wash with soap and water when leaving the room. I see so many doctors entering cdiff rooms without gowns or gloves carrying charts etc into the rooms - even though hospital staff may follow contact precautions sometimes the physicians just don't....Anyone else find this in their institution?
  8. 0
    all icu admits automatically get a cdiff culture upon admission. if you can treat it early, before the colitis kicks in, the better.

    i've seen colon drips with vanco, and colectomies as tx as well.
  9. 0
    I had this once. It was horrible. I got it after taking an antibiotic for a case of mastitis. I was never hospitalized or anything though. I basically sufferred through for a couple of weeks (no insurance at the time) until I finally just had to do something since I couldn't even work for having to run to the bathroom all the time! Stupid doc called and let me know what I had, but said he wouldn't prescribe anything since I was breastfeeding. What a jerk. Like he can't even look up what meds are safe. I had to call my ob and tell him what I had so his nurse could call me in some Flagyl. Fortunately that did the trick and I haven't had any problems since. Rough stuff though.
  10. 0
    Quote from arpeggiated
    I've been collecting stool samples for c diff pretty regularly... no one's come back with it yet though.

    Of course, it's because most of my patients we're testing are on full liquid diet. Not suprising at all that they don't have formed stool.
    Make sure you are getting C. diff A&B. Lots of institutions are only checking for the A toxin. We are seeing more C. diff with B toxin. Also you usually need 3 to get a good chance of one coming back (depending on how sick they are).

    As far as CL diet causing liquid stools that is a misnomer. As long as kidney function is good someone without colitis will have formed stool on CL. Most of the liquid is absorbed in the small bowel. The liquid stool is from the secretory diarrhea from the colitis. Also about 1/2 of stool is dead bacteria from the colon which is how patients can still have stool on CL diet.

    I've found that if you see someone with nausea and watery (non-bloody) diarrhea they usually have C. diff. If they have bloody diarrhea then it is usually food borne or ischemic. Most viral diarrheas don't cause nausea alone (C. diff doesn't usually cause vomiting, Norovirus usually causes N/V/D). So if someone has nausea without vomiting and watery diarrhea then bet on C. diff (especially if there is antibiotic exposure). Most patients with colitis on CT will get Levaquin and Flagyl. The real danger here is if someone starts them on Levaquin alone or Augmentin (for those that still use this for diverticulitis).

    David Carpenter, PA-C
  11. 0
    Gowning and gloving would be an adequate way of protecting yourself. But one thing to remember about C. diff is it's almost entirely associated with antimicrobial use, particularly the second and third generation cephalosporins. Such ABX destroy normal flora, and in essence, create a breeding ground that is conducive to C. diff spore to vegetative cell colonization. Discontinuation of the antimicrobial agent will often resolve diarrhea symptoms in a few days. Sometimes further treatment is needed, first line Tx being Flagyl, second line Tx being Vancomycin. Recurrence ranges from 5-17%.Three events must occur to acquire CDAD (C. diff associated disease), A) Antibiotic use, B) C. diff acquisition, C) Inadequate IgG host response to toxin A of toxigenic C. diff.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top